3,3′‐Diindolylmethane Alters Ca2+ Homeostasis and Viability in MG63 Human Osteosarcoma Cells

Authors: Lu, Yi‐Chau1; Chen, I‐Shu2; Chou, Chiang‐Ting; Huang, Jong‐Khing2; Chang, Hong‐Tai2; Tsai, Jeng‐Yu2; Hsu, Shu‐Shong2; Liao, Wei‐Chuan2; Wang, Jue‐Long3; Lin, Ko‐Long3; Liu, Shuih‐Inn2; Kuo, Chun‐Chi4; Ho, Chin‐Man5; Jan, Chung‐Ren5

Source: Basic & Clinical Pharmacology & Toxicology, Volume 110, Number 4, 1 April 2012 , pp. 314-321(8)

Publisher: Wiley-Blackwell

Buy & download fulltext article:

OR

Price: $48.00 plus tax (Refund Policy)

Abstract:

Abstract:  The effect of the natural product 3,3′‐diindolylmethane (DIM) on cytosolic Ca2+ concentrations ([Ca2+]i) and viability in MG63 human osteosarcoma cells was explored. The Ca2+‐sensitive fluorescent dye fura‐2 was applied to measure [Ca2+]i. DIM at concentrations of 40–80 μM induced a [Ca2+]i rise in a concentration‐dependent manner. The response was reduced partly by removing Ca2+. DIM‐evoked Ca2+ entry was suppressed by nifedipine, econazole, SK&F96365 and protein kinase C modulators. In the absence of extracellular Ca2+, incubation with the endoplasmic reticulum Ca2+ pump inhibitors thapsigargin or 2,5‐di‐tert‐butylhydroquinone (BHQ) inhibited or abolished DIM‐induced [Ca2+]i rise. Incubation with DIM also inhibited thapsigargin or BHQ‐induced [Ca2+]i rise. Inhibition of phospholipase C with U73122 abolished DIM‐induced [Ca2+]i rise. At concentrations of 10–50 μM, DIM killed cells in a concentration‐dependent manner. This cytotoxic effect was not altered by chelating cytosolic Ca2+ with 1,2‐bis(2‐aminophenoxy)ethane‐N,N,N′,N′‐tetraacetic acid (BAPTA). Annexin V/propidium iodide staining data implicate that DIM (20 and 40 μM) induced apoptosis in a concentration‐dependent manner. In sum, in MG63 cells, DIM induced a [Ca2+]i rise by evoking phospholipase C‐dependent Ca2+ release from the endoplasmic reticulum and Ca2+ entry via protein kinase C‐sensitive store‐operated Ca2+ channels. DIM caused cell death that may involve apoptosis.

Document Type: Research Article

DOI: http://dx.doi.org/10.1111/j.1742-7843.2011.00816.x

Affiliations: 1: Department of Orthopedics, Kaohsiung Veterans General Hospital, Kaohsiung, Taiwan 2: Department of Surgery, Kaohsiung Veterans General Hospital, Kaohsiung, Taiwan 3: Department of Rehabilitation, Kaohsiung Veterans General Hospital, Kaohsiung, Taiwan 4: Department of Nursing, Tzu Hui Institute of Technology; Pingtung, Taiwan 5: Department of Medical Education and Research, Kaohsiung Veterans General Hospital, Kaohsiung, Taiwan

Publication date: April 1, 2012

More about this publication?
  • Formerly Pharmacology & Toxicology

Tools

Key

Free Content
Free content
New Content
New content
Open Access Content
Open access content
Subscribed Content
Subscribed content
Free Trial Content
Free trial content

Text size:

A | A | A | A
Share this item with others: These icons link to social bookmarking sites where readers can share and discover new web pages. print icon Print this page